Alert archive / Idaho / River Flood Watches in 2012
River Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this river flood watch at Mar 30, 2012, 6:59 AM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2012, 6:59 AM PDT (13:59 UTC)
- Expired
- Apr 5, 2012, 6:59 AM PDT
- In force
- 6 days
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coeur d'Alene River at Cataldo (CTLI1).
- Action stage
- 42 ft
- Minor stage
- 43 ft
- Moderate stage
- 46 ft
- Major stage
- 50 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12413500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
899 WGUS66 KOTX 301359 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 659 AM PDT FRI MAR 30 2012 ...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS IN IDAHO... COEUR D'ALENE RIVER AT CATALDO AFFECTING KOOTENAI AND SHOSHONE COUNTIES ...LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE ACROSS THE REGION THROUGH THE WEEKEND. THIS NEW RAIN WILL COMBINE WITH AREA SNOWMELT AND SATURATED SOIL CONDITIONS TO CAUSE A SIGNIFICANT RISES ON THE COEUR D'ALENE RIVER... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX && IDC055-079-311359- /O.NEW.KOTX.FL.A.0002.120330T1359Z-000000T0000Z/ /CTLI1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 659 AM PDT FRI MAR 30 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WATCH FOR THE COEUR D'ALENE RIVER AT CATALDO * UNTIL FURTHER NOTICE. * AT 6:30 AM FRIDAY THE STAGE WAS 39.6 FEET. * MINOR LOWLAND FLOODING IS POSSIBLE. * FLOOD STAGE IS 43.00 FEET. * FORECAST...THE COEUR D'ALENE RIVER AT CATALDO IS EXPECTED TO RISE TO JUST UNDER FLOOD STAGE BY LATE SUNDAY MORNING. * AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO FLOOD. PORTIONS OF DUDLEY ROAD, WEST OF LATOUR CREEK, WILL LIKELY BE UNDERWATER AND IMPASSABLE. IF THERE IS SIGNIFICANT WATER ALREADY IN THE FLOODPLAIN, THESE IMPACTS MAY OCCUR AT LOWER STAGES. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Mar 30, 5:22 AM PDT, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 30, 5:22 AM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 522 AM PDT Fri Mar 30 2012 .SYNOPSIS... An active and wet storm pattern will continue over the region through next week. Mountain snow and valley rain will be common...with snow levels briefly dropping to valley floors during the early morning hours near the Cascades and across much of the region on Sunday and Monday. Widespread significant rain fall will cause smaller streams to reach bank full and possibly flood over far eastern Washington and north Idaho. && .DISCUSSION... ..WET WEATHER WILL CONTINUE WITH INCREASED FLOODING ISSUES EXPECTED BY TONIGHT AND INTO THE WEEKEND.. Today and tonight...The wet weather will continue through this period as elongated atmospheric river continues to set its sights on the west coast. As of 2am...the latest blended precipitable water product showed a moist fire-hose extending from just west of the Hawaiian Islands to the southern Oregon coast and northeast toward the SE half of Washington into the southern Idaho Panhandle. None of the short-range models have this moisture moving much through the day as the mean mid-level flow and upper level jet will remain generally parallel to the feature. This will equate to rain throughout the day with much of it focusing on the southern half of our forecast area. Rainfall amounts today across the southern Panhandle...Palouse...and Blue Mountains will likely range from .40-.70 inches. Farther north...the precipitation won't likely be quite as appreciable as this region will generally remain north of the deep moisture plume and north of the upper level jet. While the moisture wont be as appreciable...this area will linger under the left front quadrant of the jet...with decent potential instability which suggests more of a showery regime after the early morning hours. While the eastern half of the forecast area looks wet...precipitation trends will be waning in the lee of the Cascades as cold-air advection in the mid-levels will be increasing the downslope drying. With most of the precipitation today expected over the eastern half of the forecast area...the small river and stream flood advisory sounds reasonable. Snow levels ranging from 5-6k feet over the far south to 4k over the north will also contribute some melting snow into the hydrological equation. At this point...none of the bigger rivers are forecast to go to flood stage...so any problems which develop today will occur over low-lying areas and small creeks or streams. For tonight there is also good model agreement that a vigorous shortwave trough...currently around 40n/150w will drift toward the west coast tonight which will buckle the atmospheric river northward as a warm front. This will shift the axis of the heaviest precipitation northward across the forecast area overnight...but just how far north this is is the big question. There are significant differences in this regard. The ECMWF takes the front nearly to the Canadian border...while the GFS and NAM take it roughly to a Omak to Bonners Ferry line...with drying possible late tonight near the WA/OR border. Most of this precipitation will again fall as rain...however in the lee of the Cascades there is a small possibility of low elevation snow...especially if there is any clearing there during the evening hours. Snow levels will trend upward overnight into early Saturday so accumulations will not be an issue. Precipitation amounts should be lighter than during the day...but even so another .20-.45 inches is expected to occur over the SE corner of our forecast area before the front moves north. This will again focus the impact over the Palouse...southern half of Shoshone County...Lewiston Area and the Blue Mountains. By this time...more extensive flooding could occur in the Palouse Basin...as well as smaller creeks and streams in this region. fx Saturday through Monday: An active weather pattern will continue through the weekend however an incoming upper-level will begin to cutoff the deep moisture fetch, bring cooler temperatures, lower snow levels, and transition to a more showery weather regime with a small chance for thunderstorms across the southeast on Saturday. A midlevel trough approaches the coast on Saturday, midlevel flow will back from the SW to S lifting the lingering baroclinic band across southern WA northward toward the Canadian Border. Up to an additional quarter of an inch of rainfall will be possible mainly north of highway 2 before noon Saturday. Further south, breezy southerly flow across southeastern WA and the lower Idaho Panhandle combined with very mild March 850mb temperatures and a few sunbreaks will allow temperatures to warm into the 60's. This will lead to an area of surface based instability with some sb CIN expected. This CIN will likely be overcome either by the higher terrain or a strong cold front driven into the region by the aforementioned upper-level trough late afternoon Saturday increasing the threat for thunderstorms for locations like Winchester, Pomeroy, and Lewiston. There is still some uncertainty, but it is not out of the question that the stronger surface warming and chance for thunderstorms expands as far north as Interstate 90 including the Palouse, Spokane area, and Central Idaho Panhandle Mountains which, these locations have since been included in the Storm Prediction Center's generally thunder outlook. Given surface temperature do warm into the lower 60's and sufficient 500mb cooling reaches the area prior to sunset, the GFS progs indicate 0-6km shear near 50kts with as much as 500J/kg of sb CAPE suggesting the potential for a few organized updrafts and potential for strong wind gusts and/or small to moderate hail. Otherwise, anticipate numerous showers to develop along the cold front as it sweeps through the Inland NW with additional post- frontal showers Saturday night and Sunday as the trough shifts overhead and 500mb temperatures cool near -31C. The good news is that cooler air will arrive and snow levels will lower with snow the dominate type for the mountains and rain or mix of rain/snow in the valleys. This may not be good news for those traveling across area mountain passes but good news for ongoing hydrology issues in which any swollen or flooding rivers/creeks should begin to recede. Models have backed off drastically on pcpn chances for Monday as a mostly dry warm front lifts through the area and did begin to lower PoPs across the region with the highest threat for light showers across the northern mountains. Due to the large changes in the models, did not completely dry out the southern zones but it appears highly possible that PoPs will need further downward adjustment with the Friday forecast package if these trends persist. Tuesday through Friday: Another deep trough and rich fetch of subtropical moisture will approach the Pac NW coastline for Tuesday but exactly when the trough and high precipitable water fetch lay into the Inland NW still carries modest uncertainty. It appears the Cascades will carry the highest chance for rain/snow Tuesday then pending exact location and timing of energy pivoting within the mean trough...pcpn chances will begin to expand eastward into Idaho some point Tuesday night through Thursday. The ECMWF/GEM remain the quickest solns but do have some support from the GEFS. Main changes to the forecast was to lower PoPs for Tuesday...especially across the southeast then made very little changes thereafter given the high uncertainty. /sb && .AVIATION... 12z TAFS: Rain will impact all TAF sites save KEAT and KMMWH through much of this period as sub-tropical moisture plume remains poised over the region. Cigs and vsbys will generally remain in the VFR category...however brief MVFR cigs are psbl during heavier episodes of pcpn. Although this will be the case...the conditions won't likely persist long enough to warrant a mention in the prevailing or tempo section of the forecasts. Farther west...for KEAT and KMWH...the main threat of rain will come early this morning...but VFR conditions will prevail. A greater threat will redevelop btwn 03-06z as the moisture moves back north. Pcpn type will be -ra...however some guidance suggests it will fall as -sn in KEAT. If this in fact occurs...IFR/MVFR will dvlp due to cigs and vsbys. fx && .PRELIMINARY POINT TEMPS/POPS... Spokane 49 38 51 33 43 31 / 90 80 90 60 50 30 Coeur d'Alene 48 37 52 33 44 31 / 100 80 100 70 60 40 Pullman 48 39 53 35 42 31 / 100 80 90 60 60 40 Lewiston 55 41 60 40 49 33 / 90 90 90 70 40 20 Colville 52 36 49 35 48 30 / 80 60 100 100 60 40 Sandpoint 47 34 49 35 42 31 / 100 70 100 100 70 60 Kellogg 44 35 51 32 39 30 / 100 100 100 100 80 60 Moses Lake 56 39 52 36 53 32 / 60 70 80 20 20 20 Wenatchee 52 37 48 36 50 34 / 60 60 80 20 20 20 Omak 53 35 43 33 50 31 / 60 40 100 20 40 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Mar 30, 6:27 AM PDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 627 AM PDT FRI MAR 30 2012 IDZ001>004-026-027-WAZ031>033-036>038-311330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TODAY INTO TONIGHT WHILE SNOW LEVELS GENERALLY RANGE FROM 4000 TO 5000 FEET. THIS WILL RESULT IN MORE RUNOFF INTO THE ALREADY SWOLLEN SMALL CREEKS AND STREAMS. AN AREAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF MODERATE TO HEAVY RAIN WILL LIKELY CONTINUE THROUGH EARLY SUNDAY WITH ELEVATED SNOW LEVELS. THIS WILL CONTINUE TO THREATEN THE REGION WITH MINOR FLOODING AND POSSIBLE MUD SLIDES OR DEBRIS FLOWS. AREAL FLOOD ADVISORIES WILL CONTINUE THROUGH SUNDAY. COOLER AND SLIGHTLY DRIER WEATHER WILL ARRIVE BY THE BEGINNING OF THE WORK WEEK. WAZ034-035-041-043-044-311330- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-311330- EAST SLOPES NORTHERN CASCADES- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT LOCATIONS NEAR THE CASCADE CREST. THIS WILL BRING WINTER DRIVING CONDITIONS TO THE MOUNTAIN PASSES. LATE TONIGHT SNOW LEVELS COULD BRIEFLY FALL TO THE VALLEY FLOORS BRINGING MINOR ACCUMULATIONS TO UPPER PORTIONS OF THE METHOW AND WENATCHEE VALLEYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WET AND UNSETTLED WEATHER WILL LIKELY PERSIST INTO THE WEEKEND. THE THREAT OF VALLEY SNOW WILL BE POSSIBLE DURING THE EARLY MORNING AND OVERNIGHT HOURS. MOUNTAIN PASSES WILL REMAIN SUBJECT TO PERIODS OF WINTER DRIVING. THE WEATHER PATTERN WILL TURN COOLER AND SLIGHTLY DRIER BY THE BEGINNING OF THE WORK WEEK.
In the hours before
Local storm report, Mar 30, 2:00 AM PDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
200 AM PDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD 4 NE CLAYTON 48.03N 117.51W
03/30/2012 SPOKANE WA BROADCAST MEDIA
WEST OREGON ROAD WASHED OUT DUE TO BLOCKED CULVERT.
LOCATION BETWEEN NORTH SPOTTED ROAD AND NORTH GROVE ROAD.
REPORT CONFIRMED WITH LAW ENFORCEMENT.
&&
MATThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:50 AM PDT | River Flood Warning | OTX | Latah | 25 hr |
| Mar 30, 11:22 AM PDT | Areal Flood Warning | OTX | Benewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more | 48 hr |
| Mar 30, 11:42 AM PDT | Areal Flood Warning | OTX | Benewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more | 47 hr |
| Mar 30, 12:58 PM PDT | River Flood Warning | OTX | Kootenai, Shoshone | 54 hr |
| Mar 30, 12:58 PM PDT | River Flood Warning | OTX | Benewah | 5 days |
| Mar 30, 1:23 PM PDT | River Flood Warning | OTX | Latah | 8 hr |
Nearby
River Flood Watches in Idaho, 2012Every river flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.